H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Get your full text copy in PDF

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Secondary to Furosemide: Case Report and Review of Literature

Jared James, Yasser M. Sammour, Andrew R. Virata, Terri A. Nordin, Igor Dumic

(Mayo Clinic Family Medicine Residency Program, Mayo Clinic Health System, Eau Claire, WI, USA)

Am J Case Rep 2018; 19:163-170

DOI: 10.12659/AJCR.907464


BACKGROUND: DRESS is a rare, life threatening syndrome that occurs following exposure to certain medications, most commonly antibiotics and antiepileptics. While sulfonamide antibiotics are frequently implicated as causative agents for DRESS syndrome, furosemide, a nonantibiotic sulfonamide, has not been routinely reported as the causative agent despite its widespread use.
CASE REPORT: A 63 year old male who started furosemide for lower extremity edema 10 weeks prior presented with diarrhea, fever of 39.4°C, dry cough and maculopapular rash involving >50% of his body. He self-discontinued furosemide due to concern for dehydration. The diarrhea spontaneously resolved, but he developed hypoxia requiring hospitalization. CT scan demonstrated mediastinal lymphadenopathy and interstitial infiltrates. Laboratory evaluation revealed leukocytosis, eosinophilia and thrombocytopenia. He was treated empirically for atypical pneumonia, and after resuming furosemide for fluid excess, he developed AKI, worsening rash, fever and eosinophilia of 2,394 cell/µL. Extensive infectious and inflammatory work up was negative. Skin biopsy was consistent with a severe drug reaction. Latency from introduction and clinical worsening following re-exposure indicated furosemide was the likely inciter of DRESS. The RegiSCAR scoring system categorized this case as “definite” with a score of 8.
CONCLUSIONS: We report a case of severe DRESS syndrome secondary to furosemide, only the second case report in medical literature implicating furosemide. Given its widespread use, the potentially life-threatening nature of DRESS syndrome and the commonly delayed time course in establishing the diagnosis, it is important to remember that, albeit rare, furosemide can be a cause of DRESS syndrome.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree